Idaho, 2021

Hail in Idaho, June 15, 2021

June 15, 2021 · NWS OTX · 1 event in 1 county or zone

Early morning severe thunderstorms brought rain showers and lightning through the Idaho Panhandle on June 15th. There were heavy downpours and isolated hail in parts of the central Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Early morning severe thunderstorms brought rain showers and lightning through the Idaho Panhandle on June 15th. There were heavy downpours and isolated hail in parts of the central Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 3:52 AM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 3:52 AM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
452 AM PDT Tue Jun 15 2021

.SYNOPSIS...
Today will be cooler and locally breezy with a chance of showers
and thunderstorms. Precipitation will move out of the Inland
Northwest Tuesday night with dry weather returning to the region
on Wednesday. Warmer than average temperatures are expected to
arrive Thursday and persist for several days. Highs in the mid
80s to low 90s will common by the weekend and possibly into early
next week.

&&

.DISCUSSION...
Today and tonight: Strong lift combined with elevated instability
with a passing mid level wave has led to a rapid expansion of
showers and thunderstorms early this morning over Eastern WA into
the Idaho Panhandle. Models show the bulk of this activity to be
focused over the eastern third of WA into the Idaho Panhandle
through mid-morning which matches well with radar trends.
Elevated CAPE as high as 1000-1500 J/KG has led to a few
marginally severe storms overnight over SE WA with the axis of
greatest instability expected to continue to shift east through
the early morning hours. Thunderstorms have had a history of
producing heavy rain overnight, with a few 0.50" hail reports as
well.

Once thunderstorms move out this morning, attention shifts to
another wave off the Oregon coast which will swing across the
region this afternoon for another round of showers and isolated
thunderstorms. These showers will decrease this evening as drier
air moves in. Lingering boundary layer moisture and clearing skies
may allow patchy fog to form overnight for the northern valleys
into the Idaho Panhandle. JW

Wednesday: The trough responsible for our cooler and showery
weather Tuesday will depart Wednesday morning. Areas of valley fog
will be a good bet Wednesday morning in our fog prone valleys of
northeast Washington and north Idaho following a showery Tuesday
and Tuesday evening. Afternoon temperatures will rebound into the
70s Wednesday afternoon with a handful of highs near 80 in warm
spots like Lewiston, Moses Lake, and Wenatchee. These readings
will be pretty close to average for mid June.

Thursday through Monday: The hot air mass over the Desert
Southwest, the Great Basin, and much of California will expand
northward late in the week and persist into next week. At this
time, it does not look like record breaking heat will develop
across eastern Washington or north Idaho, but our region will
experience several days of above average temperatures beginning
Thursday and persisting into next week. Friday through Saturday,
highs in the upper 80s to lower 90s will be common. MOS guidance
from the GFS and ECMWF as well as the temperature output from the
NBM suggest Monday and Tuesday will have a good chance of being
even warmer with most of eastern and central Washington well into
the 90s. /GKoch

&&

.AVIATION...
12Z TAFS: Rain cooled air from overnight showers and thunderstorms
has moistened the boundary layer considerably with areas of MVFR
and local IFR conditions expected this morning over the eastern
third of Washington into the Idaho Panhandle. Lingering
instability over the ID Panhandle and around KPUW/KLWS will keep
the threat of thunderstorms going this morning especially through
15z. Another wave over Oregon will move into the region this
afternoon resulting in another round of showers and thunderstorms.
Confidence is not high enough to include thunderstorms for any of
the TAF sites this afternoon given mainly isolated coverage
expected although this will need to be evaluated closer with the
18z TAF package. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  44  73  47  82  50 /  80  30   0   0   0   0
Coeur d'Alene  65  46  71  47  79  50 /  90  40   0   0   0   0
Pullman        64  43  70  45  79  48 /  80  20   0   0   0   0
Lewiston       72  51  80  53  87  56 /  70  40   0   0   0   0
Colville       72  43  76  43  84  48 /  90  20   0   0   0   0
Sandpoint      66  46  72  45  77  48 /  90  40   0   0   0   0
Kellogg        63  48  69  49  76  52 /  80  50   0   0   0   0
Moses Lake     75  47  80  50  88  53 /  20  10   0   0   0   0
Wenatchee      73  51  79  53  87  58 /  10  10   0   0   0   0
Omak           75  48  79  49  87  54 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 15, 4:10 AM PST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
510 AM PDT Tue Jun 15 2021

IDZ001-004-161215-
Northern Panhandle-Central Panhandle Mountains-
510 AM PDT Tue Jun 15 2021

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms producing frequent lightning, gusty winds, brief
heavy rain, and possible hail will continue through early Tuesday
morning from Bonners Ferry down through Lookout Pass and Avery
areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ002-003-026-027-WAZ031>038-041>044-161215-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
510 AM PDT Tue Jun 15 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 14, 11:43 PM PST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
1243 AM PDT Tue Jun 15 2021

WAZ031>033-150815-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
1243 AM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD AND CENTRAL
WHITMAN COUNTIES UNTIL 115 AM PDT...

At 1242 AM PDT, Doppler radar was tracking a strong thunderstorm near
Pomeroy, moving north at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pomeroy, Endicott, Dusty, Dodge, Diamond, Almota and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4642 11772 4644 11772 4644 11774 4647 11774
      4647 11785 4652 11786 4703 11775 4687 11719
      4640 11764
TIME...MOT...LOC 0742Z 199DEG 52KT 4652 11772

GKOCH
Special weather statement, Jun 15, 1:52 AM PST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
252 AM PDT Tue Jun 15 2021

IDZ001-WAZ037-151030-
Northern Panhandle ID-Northeast Mountains WA-
252 AM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...
NORTHWESTERN BOUNDARY AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL
330 AM PDT...

At 251 AM PDT, Doppler radar was tracking a strong thunderstorm near
Nordman, or 29 miles west of Bonners Ferry, moving north at 60 mph.

Heavy rain and hail up to penny size can be expected with this storm.

Locations impacted include...
Nordman and Beaver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11687 4866 11713 4900 11697 4900 11694
      4899 11661
TIME...MOT...LOC 0951Z 200DEG 53KT 4871 11696

JW
Special weather statement, Jun 15, 2:29 AM PST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
329 AM PDT Tue Jun 15 2021

IDZ003-WAZ032-033-151115-
Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
329 AM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...SOUTHWESTERN
BENEWAH...NORTHERN GARFIELD AND EASTERN WHITMAN COUNTIES UNTIL 415 AM
PDT...

At 328 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pomeroy, or 19 miles southwest of Pullman, moving
north at 70 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pullman, Colfax, Pomeroy, Palouse, Garfield, Albion, Oakesdale,
Malden, Farmington, Tensed, Steptoe, Belmont, Diamond, Almota,
Mayview, Thornton and Wawawai.

LAT...LON 4642 11735 4647 11776 4723 11748 4720 11685
TIME...MOT...LOC 1028Z 201DEG 64KT 4653 11743

JW
Local storm report, Jun 15, 4:09 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             DODGE                   46.52N 117.82W
06/15/2021  E0.50 INCH       GARFIELD           WA   PUBLIC

0155 AM     HAIL             DUSTY                   46.81N 117.65W
06/15/2021  E0.50 INCH       WHITMAN            WA   PUBLIC

0238 AM     HAIL             1 SE EAGLE RIDGE        47.59N 117.42W
06/15/2021  U0.50 INCH       SPOKANE            WA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0504 AM     HAIL             1 E KELLOGG             47.54N 116.12W
06/15/2021  E0.50 INCH       SHOSHONE           ID   TRAINED SPOTTER

&&
Special weather statement, Jun 15, 4:23 AM PST, 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
523 AM PDT Tue Jun 15 2021

IDZ003-004-WAZ033-151315-
Central Panhandle Mountains ID-Idaho Palouse ID-
Washington Palouse WA-
523 AM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...SOUTHWESTERN
BENEWAH AND EASTERN WHITMAN COUNTIES UNTIL 615 AM PDT...

At 523 AM PDT, trained weather spotters reported penny size hail
with a strong thunderstorm over Potlatch, or 13 miles north of
Moscow, moving north at 70 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Potlatch, Onaway, Tensed, Emida, Harvard, Princeton, Sanders and
Viola.

LAT...LON 4679 11677 4682 11704 4733 11703 4721 11652
TIME...MOT...LOC 1223Z 194DEG 61KT 4692 11693

CD
Local storm report, Jun 15, 4:30 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HAIL             1 WNW MOSCOW            46.73N 117.01W
06/15/2021  E0.25 INCH       LATAH              ID   PUBLIC

0519 AM     HAIL             MOSCOW                  46.73N 116.99W
06/15/2021  U0.75 INCH       LATAH              ID   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0528 AM     HAIL             4 SE VIOLA              46.79N 116.96W
06/15/2021  E0.75 INCH       LATAH              ID   TRAINED SPOTTER

&&

The radar

The Spokane radar (KOTX), 116 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Latah

When
June 15, 5:15 AM PST to 5:25 AM PST
Where
Latah County, Moscow to 0.63 mi NNW of Viola
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -117.000

Hail, up to 1 inches, fell in Moscow and Viola as a strong thunderstorm cell moved through early morning June 15th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969749.